Lightning, Ontario
- When
- August 8, 4:00 PM EST
- Where
- Ontario County, Naples
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.853, -77.300 (the zone’s center; the record gives no point)
Thunderstorms developed along a lake breeze over Ontario county during the afternoon hours. The thunderstorms downed trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a lake breeze over Ontario county during the afternoon hours. The thunderstorms downed trees and power lines. An impressive lightning display caused a fire which destroyed a house in Naples.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 230 PM EDT MON AUG 8 2005 .SYNOPSIS... A ZONAL FLOW REMAINS IN PLACE ACROSS SOUTHERN CANADA...WHILE HIGH H5 HGTS ARE SUPPORTING PROLONGED HEAT ACROSS THE GREAT LAKES REGION. TEMPERATURES ARE NOT AT EXCESSIVE LEVELS LIKE THEY WERE BACK IN JULY...BUT THEY REMAIN WELL ABOVE SEASONAL NORMALS. THE TREND OF ABOVE NORMAL TEMPS WILL CONTINUE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK FOR AT LEAST ANOTHER WEEK...WITH RAINFALL REMAINING AT A PREMIUM. THE CONTINUED WARMTH WILL JUST ADD TO THE LEGACY OF THIS SUMMER...WHICH COULD BE A RECORD BREAKER. MORE ON THIS IN THE CLIMO SECTION BELOW. && .SHORT TERM (TODAY THROUGH THURSDAY)... A MID LEVEL SHORTWAVE TRAVERSING PENNSYLVANIA FROM THE SOUTHWEST RESULTED IN A FAIR AMOUNT OF RAIN FOR THE KEYSTONE STATE TODAY...BUT OUR REGION WAS LEFT HIGH AND DRY WITH ONLY SOME CIRRUS TO MARK THE EVENT. THE SHORTWAVE WILL MOVE OFF THE EAST TONIGHT THEN DRIER AIR OVER SOUTHERN ONTARIO WILL SLOWY EDGE ITS WAY ACROSS OUR REGION ON TUESDAY. AS HAS BEEN THE CASE DURING THE PAST COUPLE NIGHTS...TEMPS TONIGHT WILL BE SOME 3 TO 5 DEG F HIGHER. HIGHER HUMIDITY WILL BE FELT AS WELL...WITH SOME STICKINESS IN THE NIGHTTIME AIR FOR THE FIRST TIME SINCE LAST THURSDAY. MID LEVEL RIDGING TO OUR EAST WILL THEN HELP TO PUMP EVEN WARMER AND MORE HUMID AIR ACROSS THE STATE FOR TUESDAY. THE NAM AND GFS ARE IN AGREEMENT THAT H8 TEMPS OF +18C WILL SETTLE ACROSS THE WESTERN COUNTIES LATER IN THE DAY. ALL NUMERICAL GUIDANCE LOOKS TO BE TOO LOW FOR TUES MAX TEMPS...ALTHOUGH THE NAM BASED MET NUMBERS LOOK TO BE THE BEST. WILL ADD A FEW DEGREES WHERE NECESSARY AND GENERALLY USE LOW 90S TO COVER IN THE FORECAST. SOUTHERN TIER AND TUG HILL WILL BE IN THE MID 80S. CAPES TUESDAY WILL CLIMB TO ARND 1500 J/KG...BUT NO TRIGGERS TO SPEAK OF SO WILL KEEP POPS AT OR BELOW SLIGHT CHANCE. THE SOUTHWEST FLOW WILL STRENGTHEN JUST A BIT ON WEDNESDAY. THIS WILL USHER THE WARME4ST WEATHER OF THE WEEK ACROSS THE STATE WITH +18/+19C H8 AIR SENDING TEMPS IN THE LOWER 90S FOR A LARGE PORTION OF THE FORECAST AREA. DEW POINTS WILL BE QUITE HIGH (UP 60S/NR 70) AS WELL...WITH HEAT INDICES APPROACHING 100 ACROSS PARTS OF THE GENESEE VALLEY. NEEDLESS TO SAY...THE HIGH TEMPS AND LIGHT FLOW WILL RESULT IN POOR AIR QUALITY TUESDAY AND WEDNESDAY. THE MAIN CONCERN WILL BE OZONE DURING THE AFTERNOON AND EARLY EVENING HOURS. A COOL FRONT WILL THEN SLOWLY CROSS THE REGION WEDNESDAY NIGHT AND EARLY THURSDAY. WHILE THERE WILL BE THE OPPORTUNITY FOR SOME BADLY NEEDED SHOWERS AND THUNDERSTORMS...THEY ARE NOT EXPECTED TO BE WIDESPREAD AND PROLONGED ENOUGH TO PROVIDE ANYTHING MORE THAN ISOLATED RELIEF FROM THE DRY SURFACE CONDITIONS. H8 TEMPS WILL TUMBLE (BEING FACETIOUS) TO THE MID TEENS IN THE WAKE OF THE FRONT ON THURSDAY...SO NO SIGNIFICANT RELIEF FROM THE ABOVE NORMAL TEMPS IS REALLY EXPECTED. THERE WILL BE SOME RELIEF IN THE FORM OF LOWER TDS...BUT THAT WILL BE ABOUT IT. && .LONG TERM (FRIDAY THROUGH MONDAY)... PERIOD STARTS OUT PLEASANT WITH HIGH PRESSURE IN CONTROL...PLENTY OF SUN FRIDAY WITH 850 TEMPS OF 14-16C SUPPORTING M80S ONCE AGAIN. MODELS THEN DIVERGE A BIT AND ARE HAVING A DIFFICULT TIME WITH LOCATION AND TIMING OF SHORT WAVES RIPPLING ALONG NORTHERN FRINGE OF BUILDING EASTERN RIDGE. THIS WILL PLACE OUR AREA CLOSE TO FRONTAL POSITIONS...WILL FOLLOW HPC GRAPHICS WITH WEAK COLD FRONTAL PASSAGE SAT NT WITH SFC WAVE PASSING BY TO OUR SOUTH LATER SUNDAY. 12Z GFS MUCH MORE AGGRESSIVE WITH QPF SUNDAY AS IT HANGS UP FRONT OVER US (EARLIER RUN KEPT IT TO OUR NORTH)...BUT FOR NOW WILL CONTINUE WITH CHC POPS SAT NT THROUGH MONDAY WITH SEASONABLE TEMPS...BUT CONFIDENCE IN NEXT WEEKENDS FORECAST IS QUITE LOW AT THIS TIME. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. ENTIRE AREA WILL BE UNDER A CIRRUS DECK THIS AFTERNOON...WHICH WILL THEN FROM THE WEST TOWARD EVENING. VALLEY FOG WILL BE MORE LIMITED TONIGHT AND NOT AFFECT ANY TAF SITES. SOME DIURNAL CU WILL FOR AWAY FROM LAKES ON TUESDAY. && .MARINE... LOOK FOR QUIET CONDITIONS TO CONTINUE FOR THE NEXT 48 HOURS WITH LIGHT AND VARIABLE WINDS TURNING ONSHORE DURING THE AFTERNOON HOURS TUESDAY. WINDS WILL TENDS MORE SOUTH TO SOUTHWEST ON WEDNESDAY AND THEN SHIFT TO NORTHERLY THURSDAY FOLLOWING A WEAK FROPA. SEAS WILL BE FLAT. && .CLIMO... AUGUST SO FAR STARTING OUT JUST WHERE JUNE AND JULY LEFT OFF. EVERY DAY HAS BEEN WARMER THAN NORMAL SO FAR WITH MONTH AVERAGING ABOUT 5 DEG WARM DAILY...ALL THIS WITH A VERY WARM WEEK UPCOMING. IT IS EARLY YET...BUT IF AUGUST AVERAGES 2.5 DEG OR MORE ABOVE NORMAL...IT WOULD GIVE BUF ITS WARMEST SUMMER IN HISTORY. STAY TUNED. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. SHORT TERM...RSH LONG TERM/AVIATION/MARINE/CLIMO...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 426 AM EDT MON AUG 8 2005 LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-090824- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 426 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SAGE
The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471731, 5471730.